Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Jacksonville, FL

June 3, 2018Clay County, Saint Johns County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jun 3, 2018, 7:49 PM EDT for Clay County, Saint Johns County, Florida. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Jun 3, 2018, 8:21 PM EDT
In force
32 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, FL, Saint Johns County, FL

The radar

The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 11.8 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2018-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2018-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2159 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

072 
WUUS52 KJAX 032349
SVRJAX
FLC019-109-040045-
/O.NEW.KJAX.SV.W.0076.180603T2349Z-180604T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
749 PM EDT SUN JUN 3 2018

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northwestern St. Johns County in northeastern Florida...
  Northeastern Clay County in northeastern Florida...

* Until 845 PM EDT.

* At 748 PM EDT, a severe thunderstorm was located near Green Cove
  Springs, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Green Cove Springs, Fruit Cove, Fleming Island, Picolata,
  Switzerland, Penney Farms, Asbury Lake and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2990 8146 2987 8183 3005 8188 3013 8168
      3012 8168 3013 8160 3012 8157 3012 8154
      3011 8154 3010 8153
TIME...MOT...LOC 2348Z 257DEG 12KT 2998 8177 

HAIL...1.00IN
WIND...60MPH
 
$$

SHASHY
2 follow-up statements
378 
WWUS52 KJAX 040001
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
801 PM EDT SUN JUN 3 2018

FLC019-109-040045-
/O.CON.KJAX.SV.W.0076.000000T0000Z-180604T0045Z/
St. Johns FL-Clay FL-
801 PM EDT SUN JUN 3 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHWESTERN ST. JOHNS AND NORTHEASTERN CLAY COUNTIES...

At 800 PM EDT, a severe thunderstorm was located over Green Cove
Springs, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Green Cove Springs, Fruit Cove, Fleming Island, Picolata,
Switzerland, Penney Farms and Bakersville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2987 8181 2999 8182 3009 8179 3013 8168
      3012 8168 3013 8160 3012 8157 3012 8154
      3011 8154 3010 8153 2990 8146
TIME...MOT...LOC 0000Z 257DEG 12KT 2999 8172 

HAIL...1.00IN
WIND...60MPH
 
$$

SHASHY
383 
WWUS52 KJAX 040021
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
821 PM EDT SUN JUN 3 2018

FLC019-109-040031-
/O.CAN.KJAX.SV.W.0076.000000T0000Z-180604T0045Z/
St. Johns FL-Clay FL-
821 PM EDT SUN JUN 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ST. JOHNS AND
NORTHEASTERN CLAY COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 2987 8181 2999 8182 3009 8179 3013 8168
      3012 8168 3013 8160 3012 8157 3012 8154
      3011 8154 3010 8153 2990 8146
TIME...MOT...LOC 0019Z 257DEG 12KT 3001 8164 

$$

SHASHY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 5:15 PM EDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 3, 5:15 PM EDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
515 PM EDT Sun Jun 3 2018

...STRONG TO SEVERE THUNDERSTORMS ALONG THE INTERSTATE 75 CORRIDOR
THROUGH EARLY EVENING...
...MUCH DRIER AIR MASS FILTERS INTO OUR REGION EARLY THIS WEEK...

.Currently...
Late afternoon surface analysis depicts persistent low pressure
(1006 millibars) centered over the Chesapeake Bay, with a trailing
cold front entering the southeastern states. Aloft...deep
troughing prevails over the eastern third of the nation, while
ridging aloft is centered over the Texas Hill Country. Dry air and
subsidence are in place from the Interstate 10 corridor northward,
while a subtle shortwave trough is embedded in the deep
northwest flow upstream over southeast Alabama. 20Z LAPS analysis
depicts a very unstable environment to the south of Interstate 10,
where surface based CAPE values are 3500-4500 J/KG. Enough low
level moisture exists along the Interstate 75 corridor for
convective development, with isolated strong to severe convection
developing to the south of Gainesville and along the Suwannee
River. Inland temperatures have soared into the low to mid 90s.
Dry air has mixed down to the surface over inland southeast
Georgia, where dewpoints have fallen into the 60s. Meanwhile,
dewpoints mostly remain in the 70s across northeast and north
central Florida, resulting in heat index values generally in the
100-105 degree range.

.Near Term (This Afternoon through Monday)...
Short-term, high resolution guidance suggests that convective
coverage may increase to the south of Interstate 10 and west of
U.S. Highway 301 through early evening as outflow boundaries
propagate eastward from the convection currently along I-75. Any
thunderstorms that manage to break through the overall dry and
subsident air mass to the east of I-75 could quickly pulse to
strong and severe levels, with damaging downburst winds, frequent
lightning strikes and hail being the primary threats. Activity
across northeast and north central Florida will taper off by the
mid-evening hours, but convection associated with the upstream
shortwave and approaching cold front could result in isolated
convection developing this evening across southeast Georgia. This
activity should diminish by midnight, with the cold front
crossing inland southeast Georgia during the predawn hours. West-
southwesterly flow will strengthen ahead of the front, likely
advecting a low stratus deck onshore from the northeast Gulf of
Mexico into the Suwannee Valley after midnight, with stratus
potentially covering much of northeast and north central Florida
towards sunrise. Widely scattered convection may also develop
ahead of the front over the Suwannee Valley and north central
Florida towards sunrise. Lows tonight will only fall to the low to
mid 70s.

A much drier air mass will overspread southeast Georgia on Monday
in the wake of the front, with mostly sunny skies and
northwesterly winds around 10 mph allowing dewpoints to fall to
the lower 60s during the afternoon hours. Dry air and plenty of
sunshine will result in highs climbing to the lower 90s. Scattered
thunderstorms will remain possible along and south of I-10 as the
cold front decelerates on its southward push. Outside of
thunderstorm activity, westerly winds will become breezy during
the afternoon across north central Florida, with highs reaching
the low to mid 90s. Plenty of dry and relatively cool air aloft
will enhance the potential for damaging downburst winds within
convection that develops, mainly across north central Florida.

.Short Term (Monday night through Wednesday Night)...
An unseasonably dry air mass will overspread our region as the
cold front pushes southward into central Florida and stalls by
early Tuesday. Any lingering convection over north central and
coastal northeast Florida will quickly dissipate towards sunset on
Monday, with cool air advection and fair skies allowing lows to
fall to the lower 60s for inland southeast Georgia and the
northern Suwannee Valley, ranging to the lower 70s at area
beaches. A light northwesterly flow will prevail on Tuesday, with
dewpoints crashing down into the 50s during the afternoon hours
inland. A loose local pressure gradient will allow the Atlantic
sea breeze to form, but it will likely remain pinned along or east
of I-95 during the afternoon. Highs will climb to the lower 90s
at most inland locations, with upper 80s to around 90 at the
coast. Some high cirrus may invade our skies on Tuesday night, but
otherwise light winds and the persistent dry air mass will again
allow inland lows to fall to the low to mid 60s, ranging to around
70 at area beaches.

Global models indicate that a shortwave trough will round the base
of the stagnant longwave trough over the eastern U.S. on
Wednesday, with this feature approaching our region from the west
during the afternoon hours. This feature will not have much in the
way of moisture to work with, so we added mostly isolated POPs to
the forecast grids, mainly for locations south of Waycross. Despite
increasing high cloudiness, inland highs should again reach the
lower 90s, while the afternoon sea breeze keeps coastal highs in
the upper 80s. Some lingering convection will be possible over
north central Florida on Wednesday evening, with clearing skies
expected overnight in southeast Georgia. Lows will range from the
upper 60s inland to the lower 70s at the coast.

.Long Term (Thursday through Sunday)...
A weak pressure pattern will prevail over our area on Thursday as
low level moisture only slowly increases from south to north.
Model blends depict widely scattered afternoon convection, mainly
over north central Florida that will likely triggered by the
remnant frontal boundary returning northward and mesoscale
boundaries such as sea breezes. Only isolated POPs were indicated
elsewhere, with inland highs again reaching the lower 90s, while a
stronger Atlantic sea breeze keeps coastal highs in the mid to
upper 80s. A pattern change will then commence by Friday as
Atlantic ridging builds westward, resulting in prevailing but
light onshore flow on Friday and Saturday. Model blends depict
widely scattered afternoon convection for locations east of I-75
on Friday and then concentrated over northeast and north central
Florida on Saturday. Inland highs will climb to near 90 both days,
with the active sea breeze keeping coastal highs generally in the
mid 80s. Atlantic ridging will then slide southward by late next
weekend, with southwesterly low level flow developing. Model
blends depict scattered diurnal convection area-wide on Sunday,
likely triggered by mesoscale boundaries such as the inland
moving Gulf and Atlantic sea breezes. Inland highs will reach the
upper 80s and lower 90s, with mid 80s at the Atlantic beaches.

&&

.Aviation...
Restrictions in convection expected this afternoon, but areal
coverage of showers and tstorms expected to be less compared to
yesterday. Advertised a couple hours of tempo showers early
afternoon, with the highest confidence of TS impacting VQQ and GNV
where tempo for thunderstorms was advertised after 20Z. Continued
with VCTS at other terminals, less SSI where confidence of precip
at the terminal is not as high as compared to FL terminals.
Precip will push SSE across the area into the evening, with some
rainfall activity potentially impacting SSI after sunset with
approaching surface front. Mostly dry conditions expected after
midnight with again low stratus restrictions across NE FL
terminals through early Mon morning as hinted at by the SREF.
Advertised FEW-SCT MVFR cloud deck for FL, but recent mornings
cigs have dropped to IFR.

&&

.Marine...
A cold front will push slowly southward and will approach the
Georgia coastal waters overnight. West-southwesterly winds will
strengthen this evening as this front approaches, with speeds
reaching Small Craft Exercise Caution (SCEC) criteria offshore and
remaining around 15 knots near shore outside of any thunderstorm
activity. Showers and thunderstorms will remain possible over the
northeast Florida waters from this evening through Monday evening,
while only isolated activity is expected overnight over the
Georgia waters. The front will slowly move across the northeast
Florida waters Monday night and will then likely stall just south
of our region on Tuesday and Wednesday. A loose local pressure
gradient will prevail over our area for much of the upcoming week
as broad low pressure persists over the southeastern states. This
weather pattern will allow the Atlantic sea breeze to develop each
afternoon from Tuesday through Thursday, with offshore flow
otherwise prevailing. Atlantic ridging will then build westward
into our region late this week, with light onshore winds
prevailing by Thursday evening and Friday.

Rip Currents: Low risk is expected for much of this week.

&&

.Fire Weather...
A much drier air mass will plunge into southeast Georgia on Monday
and will then overspread our region on Tuesday and Wednesday.
Relative humidity values will fall to near critical thresholds at
inland locations on Tuesday and Wednesday afternoon. Wind speeds
will remain below 15 mph and fuel moisture levels will not support
Red Flag Conditions.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  73  92  63  91 /  30   0   0   0
SSI  76  91  73  88 /  20  10   0   0
JAX  75  94  67  92 /  20  30  10   0
SGJ  76  92  73  90 /  10  50  20   0
GNV  75  93  68  93 /  10  50  10   0
OCF  74  91  68  91 /  20  40  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Nelson/Enyedi/McGinnis

In the hours before

Local storm report, Jun 3, 6:43 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
643 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     TSTM WND DMG     SSW MICANOPY            29.50N 82.29W
06/03/2018                   Alachua            FL   AMATEUR RADIO

            AMATEUR RADIO OPERATOR REPORTS POWER LINES DOWNED BY
            STRONG WINDS OVER HIGHWAY 329 IN MICANOPY.

&&

NELSON
Special weather statement, Jun 3, 7:07 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
707 PM EDT SUN JUN 3 2018

FLZ033-133-040000-
Coastal St. Johns FL-Inland St. Johns FL-
707 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ST. JOHNS COUNTY
UNTIL 800 PM EDT...

At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Federal Point, or 8 miles north of Hastings, moving east at 20 mph.

Nickel size hail and wind gusts of 45 to 55 mph can be expected along
with possible minor damage.

Locations impacted include...
Saint Augustine, Saint Augustine Beach, Crescent Beach, Saint
Augustine Shores, Butler Beach, Vilano Beach, Saint Augustine South,
Anastasia, Bakersville and Dupont Center.

LAT...LON 2975 8153 2976 8153 2979 8156 2991 8158
      2997 8125 2972 8117
TIME...MOT...LOC 2307Z 266DEG 18KT 2984 8150

SHASHY
Special weather statement, Jun 3, 7:23 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
723 PM EDT SUN JUN 3 2018

FLZ031-032-036-037-040000-
Putnam FL-Alachua FL-Bradford FL-Clay FL-
723 PM EDT SUN JUN 3 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALACHUA...
SOUTHEASTERN BRADFORD...WEST CENTRAL PUTNAM AND SOUTHWESTERN CLAY
COUNTIES UNTIL 800 PM EDT...

At 721 PM EDT, Doppler radar was tracking isolated to scattered
thunderstorms centered near Keystone Heights, moving east at 20 mph.
Additional storms were near Gainesville moving southeast at 15 mph.

Wind gusts of 45 mph can be expected along with possible minor wind
damage.

Locations impacted include...
Gainesville, Starke, Keystone Heights, Melrose, Lake Geneva, Camp
Blanding, Orange Heights, Kingsley, Sampson and Gainesville Airport.

LAT...LON 2960 8238 2999 8217 3002 8172 2985 8172
      2992 8195 2962 8202
TIME...MOT...LOC 2321Z 271DEG 17KT 2985 8208

SHASHY
Local storm report, Jun 3, 7:26 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
726 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND DMG     3 E LURAVILLE           30.12N 83.11W
06/03/2018                   Suwannee           FL   911 CALL CENTER

            911 CALL CENTER PASSED ON REPORT OF SEVERAL TREES DOWN
            EAST OF LURAVILLE NEAR 180TH STREET AND 177TH ROAD.

&&

NMCGINN
Local storm report, Jun 3, 7:35 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
735 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SW ST. AUGUSTINE      29.86N 81.34W
06/03/2018  M0.25 INCH       St. Johns          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS PEA SIZE HAIL IN ST. AUGUSTINE AT
            HIGHWAY 207 AND THEATER ROAD.

&&

NMCGINN
Local storm report, Jun 3, 7:44 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
744 PM EDT SUN JUN 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     HAIL             1 SW ST. AUGUSTINE      29.88N 81.32W
06/03/2018  E0.88 INCH       St. Johns          FL   BROADCAST MEDIA

            MULTIPLE SOCIAL MEDIA IMAGES FROM BROADCAST MEDIA SHOWING
            HAIL RANGING FROM PEA SIZE TO NICKEL SIZE.

&&

NMCGINN

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 8:01 PM EDTSpecial Marine WarningJAX59 min
Jun 3, 10:48 AM EDTSpecial Weather StatementJAXMarion27 min
Jun 3, 11:09 AM EDTAreal Flood AdvisoryJAXMarion2 hr
Jun 3, 3:53 PM EDTSpecial Weather StatementJAXAlachua22 min
Jun 3, 4:11 PM EDTSevere Thunderstorm WarningJAXMarion49 min
Jun 3, 4:48 PM EDTSpecial Weather StatementJAXGilchrist27 min
Jun 3, 4:59 PM EDTSpecial Weather StatementJAXSuwannee46 min
Jun 3, 5:10 PM EDTSevere Thunderstorm WarningJAXSuwannee50 min
Jun 3, 5:14 PM EDTSpecial Weather StatementJAXMarion31 min
Jun 3, 5:36 PM EDTSpecial Weather StatementJAXSuwannee39 min
Jun 3, 5:46 PM EDTSpecial Weather StatementJAXAlachua44 min
Jun 3, 5:55 PM EDTAreal Flood AdvisoryJAXMarion2 hr
Jun 3, 6:02 PM EDTSpecial Weather StatementJAXAlachua28 min
Jun 3, 6:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion53 min
Jun 3, 6:16 PM EDTSevere Thunderstorm WarningJAXAlachua44 min
Jun 3, 6:32 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion43 min
Jun 3, 6:35 PM EDTSpecial Weather StatementJAXPutnam40 min
Jun 3, 7:02 PM EDTSevere Thunderstorm WarningJAXClay, Putnam43 min
Jun 3, 7:07 PM EDTSpecial Weather StatementJAXSaint Johns53 min
Jun 3, 7:23 PM EDTSpecial Weather StatementJAXBradford, Clay37 min
Jun 3, 7:26 PM EDTSpecial Marine WarningJAX79 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.